Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mouth Diseases

Tongue discoloration

04/21/2000

Question:

I have been experiencing a yellowing of my tongue as the day goes on for three months now. I am getting concerned. I first thought it was my multi-vitamins (they were yellow). I then swithed to pink ones. That still did not do the trick. I have been off all vitamins for two weeks now and I still am experiencing the yellowing. It worsens as the day goes on. It is a bright yellow-orange color. I would like very much to know what this may be.

Answer:

There are a variety of possible factors that can lead to changes in the color of the upper surface of the tongue. These include: antibiotic therapy, poor oral hygiene, use of certain mouthwashes, toothpastes, antacids (or possibly chewable multi-vitamins) and growth of bacterial or fungal organisms.

The discoloration is typically harmless, although it can be dramatic and alarming. If you are using a chewable form of vitamin supplement, you might try switching to a capsule/tablet that you swallow with water. Switching toothpaste or mouthwash formulations may be helpful. Finally, gentle brushing of the tongue with a toothbrush (you don`t need a tonguebrush although these are available)once a day can often control the color by removing the excess skin cells on the papilla (small, hair-like structures)of the tongue. This layer of cells is where most pigments or colored materials accumulate.

Incidentally, several tongue colors have been reported, including yellow, green, brown and black.

For more information:

Go to the Mouth Diseases health topic, where you can:

Response by:

John R Kalmar, DMD, PhD John R Kalmar, DMD, PhD
Clinical Professor of Pathology
College of Dentistry
The Ohio State University